Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 22, NWS Grand Forks, ND

May 31, 2008Clearwater County, Mahnomen County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 31, 2008, 4:05 PM CDT for Clearwater County, Mahnomen County, Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 4:05 PM CDT (21:05 UTC)
Expired
May 31, 2008, 4:35 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Clearwater County, MN, Mahnomen County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 136 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:20 PM CDTHAIL 0.884 Nw Naytahwaush, MN
May 31, 4:30 PM CDTHAIL 1Naytahwaush, MNHAIL FELL IN SHEETS AND COVERED GROUND. PERSISTED FOR A PERIOD OF 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 312105
SVRFGF
MNC029-087-312200-
/O.NEW.KFGF.SV.W.0022.080531T2105Z-080531T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
405 PM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA...
  EASTERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 500 PM CDT

* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES
  NORTHWEST OF ISLANDLAKE...OR 40 MILES WEST OF BEMIDJI...MOVING TO
  THE SOUTHEAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ISLANDLAKE AT 410 PM CDT...
  PINE BEND AT 415 PM CDT...
  MAHKONCE AT 425 PM CDT...
  ROY LAKE AT 430 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4716 9531 4718 9563 4749 9591 4750 9558
TIME...MOT...LOC 2105Z 323DEG 27KT 4747 9572

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 312122
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 PM CDT SAT MAY 31 2008

MNC029-087-312200-
/O.CON.KFGF.SV.W.0022.000000T0000Z-080531T2200Z/
MAHNOMEN MN-CLEARWATER MN-
423 PM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN CLEARWATER AND EASTERN MAHNOMEN COUNTIES...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
SOUTHWEST OF PINE BEND...OR 35 MILES WEST OF BEMIDJI...MOVING TO THE
SOUTHEAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROY LAKE...LOWER RICE LAKE AND NAYTAHWAUSH BY 430 PM CDT...
  LONG LOST LAKE BY 450 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4716 9531 4718 9563 4749 9591 4750 9558
TIME...MOT...LOC 2123Z 323DEG 27KT 4736 9560

$$
DK
000 
WWUS53 KFGF 312135
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
436 PM CDT SAT MAY 31 2008

MNC029-087-312146-
/O.CAN.KFGF.SV.W.0022.000000T0000Z-080531T2200Z/
MAHNOMEN MN-CLEARWATER MN-
436 PM CDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLEARWATER AND
EASTERN MAHNOMEN COUNTIES IS CANCELLED...

AT 436 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN EASTERN MAHNOMEN AND SOUTHWESTERN CLEARWATER COUNTIES. SO THE
WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4716 9531 4718 9563 4749 9591 4750 9558
TIME...MOT...LOC 2136Z 323DEG 27KT 4728 9551

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:26 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 31, 2:26 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
226 PM CDT SAT MAY 31 2008

.SHORT TERM...
THIS AFTN WEATHER ABOUT AS EXPECTED...SFC LOW WHICH WAS BTWN HCO
AND YWG HAS MOVED TO JUST EAST OF GFK. AREA OF STRONGEST TSTMS
INTENSIFYING IN THIS AREA BTWN TVF AND GFK. AXIS OF HIGHER DEW PTS
(MID-UPR 50S) EXTEND IN BAND FROM TVF TO ADC-PKD SOUTHEAST. ALSO
AREA OF HIGHER DEW PTS IN THE LAKE TRAVERSE AREA UP TO NEAR FARGO
ALTHOUGH THIS AREA IS WEST OF THE MAIN WIND CONVERGENCE. SEE SWOMCD.
FZL AT 9800 FT OR SO AND BASED ON RADAR INFO AND OTHER
INFO...WOULD THINK NEED A BIT OVER 20 KFT FOR 50-55DBZ FOR PENNY
HAIL OR MORE.

VORT MAX/SFC LOW WILL MOVE SOUTHEAST AND OUT OF THE AREA EARLY
THIS EVENING WITH CLEARING.

ON SUNDAY...A SHORT WAVE WILL GO SOUTHWEST AROUND HUDSON BAY
SENDING A WEAK TROUGH SOUTHWARD INTO ERN ND/NW MN SUNDAY MIDDAY-
AFTN REACHING NR A PKD-FAR LINE AT 00Z MON. DEW PTS ARE A BIT LESS
THAN TODAY BUT TEMPS A BIT WARMER...WITH MODELS INDICATING 500 TO
1000 J/KG AVBL AT PEAK HEATING FOR A FEW CELLS TO FIRE ALONG WIND
SHIFT LINE. COORD WITH DLH AND INSERTED A LOW POP FOR TSTMS SUN
AFTN TO ACCOUNT THIS FRONT (MAINLY GFK-BDE-BJI 18-21Z AND FAR-PKD
(21Z-00Z).

WILL MAINTAIN LOW POPS SUNDAY NIGHT FAR SOUTHWESTERN FCST AREA AS
TROUGH HANGS UP OVER CNTRL ND INTO NE SD AND MOISTURE FROM NEXT
SYSTEM APPROACHES.

FOR MONDAY-TUESDAY...DIFFICULT FCST IN TERMS OF HOW PCPN AND STORM
SYSTEM WILL PLAY OUT. PER HPC DISCUSSION 12Z GFS IS OUTLIER IN
SHOWING STRONGER NRN LOW IN NE SD MONDAY AFTN AND MOVING IT EAST
QUITE FAST WITH HIGH BUILDING IN ON TUESDAY. CONSENSUS OF OTHER
MODELS INCLUDING NAM/UKMET/CANADIAN WAS FOR A BIT SLOWER SOLN AND
ALSO A BIT FARTHER SOUTH PLACEMENT OF PCPN MAX WITH HIGH PRESSURE
POSSIBLY KEEPING FAR NRN AREAS DRY. CONFIDENCE WAS HIGH ENOUGH IN
THE FAR SOUTH FOR LIKELY POPS MONDAY AFTN-MON NIGHT...WITH CHC
POPS ELSEWHERE.

.LONG TERM... /WED THROUGH SAT/
MODELS CURRENTLY SHOWING LONG TERN STARTING IN A FAIRLY ZONAL
PATTERN AND AN ACTIVE WEEK IS EXPECTED. THERE ARE SOME DISCREPANCIES
AMONGST FEATURES EARLY IN THE PERIOD...WITH THE ECMWF SHOWING AN
UPPER LEVEL LOW PUSH ACROSS SRN CANADA AND BROAD LOW PRESSURE OVER
THE CNTRL US AT THE SFC. EARLY IN THE PD...GFS IS SHOWING A SFC
HIGH OVER THE NORTHERN PLAINS...THEREFORE DRY ON WED/THU. CANADIAN
MORE CLOSELY RESEMBLES THE ECMWF...THUS LEANING TOWARD THE MORE
ACTIVE WEATHER SOLUTION AND KEEP CHANCE POPS IN THROUGH MOST OF THE
LONG TERM.

&&

.AVIATION...
A WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH NW MINNESOTA AND CLEAR
SKIES PROVIDING DECENT HEATING WILL RESULT IN A VFR CUMULUS DECK
SETTING UP OVER MOST OF THE AREA BY MID AFTERNOON. EXPECT SOME RAIN
SHOWERS WITH AN ISOLATED THUNDERSTORM OR TWO...MAINLY OVER
MINNESOTA. CONDS SHOULD REMAIN VFR WITH THE EXCEPTION OF ANY HEAVIER
SHOWERS OR THUNDERSTORMS PASSING OVER THE TAF SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/SPEICHER
Hazardous weather outlook, May 31, 6:17 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
617 AM CDT SAT MAY 31 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
617 AM CDT SAT MAY 31 2008

...SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS A PORTION OF WEST
CENTRAL MINNESOTA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY. THE MOST FAVORABLE
LOCATION FOR DEVELOPMENT WILL BE ALONG AND EAST OF THE RED RIVER
VALLEY DURING THE LATE MORNING AND AFTERNOON HOURS. A FEW STRONGER
STORMS MAY REACH SEVERE LIMITS...ESPECIALLY ACROSS THE FERGUS
FALLS...DETROIT LAKES...AND PARK RAPIDS AREA. THE MAIN THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH A MAJORITY OF THE
UPCOMING WORK WORK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

TG

In the hours before

Local storm report, May 31, 3:19 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
319 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             PLUMMER                 47.92N 96.04W
05/31/2008  E0.88 INCH       RED LAKE           MN   TRAINED SPOTTER

&&

WBARRETT
Local storm report, May 31, 3:39 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
339 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 E LONG LOST LAKE      47.19N 95.40W
05/31/2008  E0.88 INCH       CLEARWATER         MN   TRAINED SPOTTER

&&

WBARRETT
Local storm report, May 31, 3:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
350 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             3 NE BEAULIEU           47.37N 95.76W
05/31/2008  E1.00 INCH       MAHNOMEN           MN   LAW ENFORCEMENT

            FIELDS WHITE LIKE COTTON

&&

DRIDDLE
Local storm report, May 31, 3:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
351 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 E NAYTAHWAUSH         47.26N 95.58W
05/31/2008  E1.00 INCH       MAHNOMEN           MN   LAW ENFORCEMENT

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:06 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake54 min
May 31, 2:35 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen40 min
May 31, 2:43 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin33 min
May 31, 2:46 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake44 min
May 31, 3:11 PM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen34 min
May 31, 3:29 PM CDTSevere Thunderstorm WarningFGFPolk61 min
May 31, 3:39 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard54 min
May 31, 3:44 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Mahnomen61 min
May 31, 3:54 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington66 min
May 31, 4:48 PM CDTSevere Thunderstorm WarningFGFBecker, Clearwater42 min
May 31, 5:13 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail40 min
May 31, 5:15 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake60 min
May 31, 5:56 PM CDTSevere Thunderstorm WarningFGFMahnomen32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.